• Davis Falniuk

Dealing with Symptoms and Side Effects

About a week and a half ago I became an inpatient at the Cross again. This was decided after a meeting with my oncologist and a review of my blood work. The blood work indicated that my body is killing my red blood cells and need more infusions and should be monitored. For those of you who haven't had many hospital stays, if your doctor allows, you can get a day pass and go home for a few hours. I was able to get one every day last week and go home for the evening and to sleep in my own bed.

Another factor in me returning to inpatient status is the return of my back pain from the cancer. It was easily managed last week but as of Monday it increased and it was thought it would be best I remain as in inpatient and have it managed. We've tried all sort of concoctions this week including medication and radiation. It is decided I'll go spend a few days on a specialized unit for pain control. Once my pain is controlled my next steps will be planned.


Handling Symptoms and Side Effects

For my back pain I take morphine which causes constipation, for that constipation I take laxatives, which causes diarrhea. So obviously a fine balance must be achieved. And that’s just for the back pain.



So what comes first, the chicken or the egg? Or stomach cramping or lack of appetite or nausea? Well, I don't know. They all lead into each other. Lack of appetite leads me to not eating, which leads to stomach cramping and nausea. Both of which brings me back to lack of appetite, and the cycle repeats itself. So fluids seem to help. Once I get myself properly hydrated I can get myself to eat. I work towards snacking lightly throughout the day. For example my breakfast this morning was a small fruit puree and a handful of blueberries, this took several hours to eat. Most days I just start with tea. Some days this is all I can get down. Other days I can actually graze with full meals.


Another way to handle it is through prescription meds for nausea, pain, sleeping or whatever the symptom may be. But you can't just take morphine or something because medicines all interact with each other and the meds themselves may have side effects. For example, the morphine (which I need laxatives to balance out, as above).


Sometimes, I can't take a painkiller because of timing, or the pain doesn't warrant taking it yet, so I use other methods to deal with it! Two things that really help manage my symptoms are massages and heat therapy. Heat therapy is basically me using heat packs to help relax my muscles from cramping up or becoming too tight. And massages just help by relieving tension in my back. If I can avoid taking more meds than I have to, then that's what I do. My family's gotten really good at giving me back massages because of this.


For my low blood pressure, I don't know what is actually causing that. The main effect of it is dizziness and weakness when I move too quickly. The danger of this is falling, which doesn't sound too bad unless you have a low platelet count (another side effect from chemo). Hydration is super important, I need at least 2 litres of clear fluid a day and more if I have diarrhea and am vomiting. See my vicious circle? To the laymen like myself, I was surprised to find out salt also helps. So potato chips!! Get excited, you can eat junk food! But there are other healthier options such as nuts or trail mix. I've learned that slow movements help me stabilize. I sit up and wait for my head to clear before standing, then wait for my head to clear before moving. I always make sure I have someone nearby, just in case. Which means I'm never alone. I would count that as a blessing.


The end result of all of this is fatigue. The solutions to this are living healthy. I try to nap as much as I can, and when I’m awake and not trying to eat, I do light exercises that were given to me during my stem cell transplant days. They are meant for people like me who are experiencing low energy, and it helps make sure that I’m getting adequate circulation. That’s another thing: if you’re not moving, then your circulation becomes sluggish, which is dangerous because it can lead to a DVT (that stands for a deep vein thrombosis which is when you develop a blood clot that travels through your system. It can lead to some pretty scary stuff).


All in all, it’s a lot of things to deal with, but every day is another chance to keep working on it and keep moving forward.

5 comments

Recent Posts

See All